Paediatricians warn parents against giving OTC drugs to kids
HYDERABAD: After an increase in incidents of some medicines causing side-effects such as excessive sedation, suppressed breathing, and diarrhoea, paediatricians have warned parents against overdosing their children with over-the-counter medicines for common ailments.
Purchasing medications without a prescription, according to doctors, is a recipe for disaster. Over-the-counter (OTC) drugs are widely available, making them dangerous if misused or abused. Doctors stated that they've received numerous reports of parents giving their children the wrong medicine or the wrong dosage.
This has resulted in the children not recovering from their ailments, and in some cases has caused side effects. Because most medications are available at pharmacies without a prescription, it is easy for parents to make the mistake of purchasing the incorrect medications.
For instance, a mother gave her five-month-old baby the cough medicine Phenergan. After a while, the baby's breathing became “shallow”, and he was taken to a quack, who administered some drops in the baby’s mouth. When the baby's condition did not improve, they took him to a paediatric hospital, where he eventually recovered.
In another case, when a one-month-old infant began crying uncontrollably, the parents administered medication, assuming the baby was crying due to stomach pain. The baby, however, became extremely drowsy and stopped feeding, forcing the parents to take the baby to a hospital emergency room, where the baby recovered.
According to paediatrician Dr Sivaranjani Santosh, many such incidents occur despite repeated warnings to parents not to medicate their children without consulting a paediatrician. "Overdosing on cough syrups and stomach pain medications like cyclopam and colimex can cause excessive sedation and suppress breathing," she explained.
Dr P. Avinash, a paediatrician, stated that he has received several cases where such incorrect medication has resulted in side effects such as gastric issues, vomiting, and diarrhoea. "When a child has a recurring problem, parents often give it the same medication as before without consulting a doctor. However, it will not work because the child may have developed resistance to the medication and will now require a stronger medication. Parents frequently give incorrect
dosage, which should be given based on the child's weight," he said.